Illinois, 2016

High Wind in Illinois, February 19, 2016

February 19, 2016 · NWS LOT · 10 events in 10 counties and zones

A fast moving low pressure system across the upper Midwest brought a rapid change in pressure, which induced high sustained winds.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A fast moving low pressure system across the upper Midwest brought a rapid change in pressure, which induced high sustained winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 19, 10:18 AM CST, 58 minutes earlier.

Area forecast discussion, Feb 19, 10:18 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1018 AM CST FRI FEB 19 2016

.UPDATE...
948 AM CST

HAVE UPGRADED THE NORTHERN HALF OF THE FORECAST AREA TO A HIGH WIND
WARING FOR GUSTS AROUND 60 MPH THIS AFTERNOON. THE 12 UTC RAOBS AT
DVN HAD A VERY IMPRESSIVE 70 KT OF WIND AT ONLY 870 MB. AS
TEMPERATURES WARM THROUGH THE MORNING...AND THE CORRIDOR OF
PRESSURE RISES IN THE WAKE OF THE SURFACE FRONTAL TROUGH MOVE
ACROSS THE AREA...WE WILL LIKELY START TO EFFICIENTLY MIX DOWN
SOME OF THIS VERY STRONG FLOW OFF THE SURFACE AS GUSTS. GIVEN THE
STRENGTH OF THESE WINDS...AND THE LIKELIHOOD THAT MOST GUIDANCE
HAS BEEN UNDER FORECASTING THEIR STRENGTH...WE HAVE UPGRADED TO
HIGH WIND WARNING. WE CURRENTLY HAVE LEFT THE SOUTHERN HALF OF THE
FORECAST AREA OUT OF THE WARNING...MAINLY DUE TO THE FACT THAT THE
BEST PRESSURE RISES WILL OCCUR FARTHER NORTH. HOWEVER...WINDS
ALOFT ARE STILL VERY STRONG IN THE SOUTH AS WELL...SO NEAR WARNING
CRITERIA WIND GUSTS UP TO 60 MPH CANNOT BE RULED OUT IN THIS AREA
AS WELL.

OTHERWISE...STILL EXPECT NEAR RECORD WARMTH TODAY.

KJB

&&

.SHORT TERM...
329 AM CST

THROUGH SUNDAY...

QUITE AN INTERESTING DAY AHEAD METEOROLOGICALLY AS STRONG AND
FAST MOVING CYCLONE PASSES TO OUR NORTH RESULTING IN STRONG TO
POTENTIALLY DAMAGING WINDS AND RECORD OR NEAR RECORD WARMTH.

RECORD AND IN SOME CASES ALL TIME MONTHLY RECORD WARM
TEMPERATURES WERE OBSERVED THURSDAY AFTERNOON IN THE SAME WARM
SECTOR HEADED FOR OUR AREA TODAY. TEMPS THURSDAY AFTERNOON CLIMBED
INTO THE 80S AND EVEN A COUPLE 90 DEGREE READINGS IN KANSAS AND
OKLAHOMA THURSDAY. IN FACT...AT 3 AM THE TEMPERATURES OVER EASTERN
KS...SOUTHEASTERN NEBRASKA AND OVER WESTERN MISSOURI ARE IN THE
MID TO EVEN UPPER 60S WHICH IS 40-45F ABOVE NORMALS LOWS IN MANY
CASES. IT IS THIS AIR MASS THAT WILL COME SCREAMING INTO OUR AREA
ON VERY POWERFUL WINDS TODAY.

LOCALLY TEMPERATURES HAVE ALREADY BEGUN TO CLIMB AND ANTICIPATE
THIS TREND TO CONTINUE WITH SOME AREAS LIKELY REACHING 50F PRIOR
TO SUNRISE. THE TEMPERATURE FORECAST FOR TODAY IS COMPLICATED BY
THE ERRORS IN THE SNOW DEPTH INITIALIZATION IN THE AMERICAN
MODELS...PARTICULARLY THE NAM...WHICH IS RESULTING IN A VERY LARGE
COLD BIAS. THE ECMWF GUIDANCE HAS BEEN CONSISTENT WITH TEMPS AND
BY FAR HAS THE BEST HANDLE ON TEMPS OVERNIGHT...LENDING CONFIDENCE
TO ITS FORECAST OF NEAR RECORD HIGH TEMPS FOR TODAY. THE ECMWF MOS
GUIDANCE HAS HIGH TEMPS OF 63 RFD...65 FOR ORD AND MDW...AND 68 AT
PNT. HAVE BUMPED UP HIGH TEMPS A BIT FURTHER FROM PREVIOUS
FORECAST FOR TODAY GIVEN ANTICIPATED SUNSHINE (NOT THAT ITS A
REQUIREMENT GIVEN MID 60S AT 3AM IN NW MO) AND STRONG WINDS. WEAK
PACIFIC COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
COULD RESULT IN TEMPS FALLING THIS AFTERNOON OVER MAINLY WESTERN
PORTIONS OF THE CWA...THOUGH PROBABLY ONLY INTO THE 50S WHICH IS
STILL UNSEASONABLY WARM.

OTHER CONCERN TODAY IS WITH THE WINDS. UNFORTUNATELY...THE LIKELY
ERRONEOUS 2M TEMPS FORECAST TODAY BY THE GFS AND IN PARTICULAR
THE NAM LEAD TO GREATER UNCERTAINTY IN WIND FORECAST. THE WIND
FIELDS WITH THIS SYSTEM ARE REALLY...REALLY IMPRESSIVE AND GIVEN
THE FORECASTED VERY WARM TEMPERATURES MIXING WILL BE DEEPER THAN
FORECAST BY THE NAM AND GFS WHICH COULD TAP INTO THE EVEN STRONGER
WINDS ALOFT. IT REALLY IS A PRETTY CLASSIC HIGH WIND SET-UP WITH
LOW AND MID LEVEL JETS PERFECTLY ALIGNED AND MOVING ACROSS
NORTHERN ILLINOIS THIS AFTERNOON WITH THE MARRYING THE WIND
FIELDS. STRONG PRESSURE RISES THIS AFTERNOON WILL FURTHER HELP
THESE GUSTS MAKE IT TO THE SURFACE AND AM CONCERNED THAT WE COULD
REACH HIGH WIND WARNING CRITERIA (40+ MPH SUSTAINED AND/OR GUSTS
58+ MPH) TODAY. CONFIDENCE ISNT HIGH ENOUGH TO PULL THE TRIGGER ON
A HIGH WIND WARNING..SO WILL JUST CONTINUE THE ADVISORY BUT MAX
OUT WIND SPEEDS IN THE ADVISORY TO THE TOP OF CRITERIA AND MENTION
POTENTIAL FOR PERIOD OF STRONGER WINDS.

TODAY'S CYCLONE WILL MOVE AWAY TONIGHT WITH DIMINISHING WINDS.
WHILE COLD FRONT WILL MOVE ACROSS THE AREA TODAY...THE AIR MASS
BEHIND THIS FRONT IS OF PACIFIC ORIGIN AND WHEN TRANSPORTED OVER
THE ROCKIES DOWNSLOPE WARMING DRAMATICALLY WARMS THE AIR MASS AND
TOMORROW SHOULD BE ANOTHER UNSEASONABLY MILD AND SOMEWHAT BREEZY
DAY...BUT NOT AS WARM OR WINDY AS TODAY.

IZZI

&&

.LONG TERM...
329 AM CST

SUNDAY NIGHT THROUGH FRIDAY...

ANOTHER...SECONDARY COLD FRONT WILL MOVE THROUGH SAT NIGHT AND
BEHIND THIS FRONT AN AIR MASS OF CANADIAN ORIGINS WILL SPILL
SOUTHWARD AND PROVIDE ANOTHER STEP DOWNWARD IN TEMPS SUNDAY.
SOUTHERN STREAM SHORTWAVE...MUCH MORE PRONOUNCED IN THE
ECMWF...COULD SKIRT BY CLOSE ENOUGH TO BRING OUR SOUTHERN CWA A
CHANCE OF SOME SHOWERS SUNDAY NIGHT. OTHERWISE EXPECT DRY
CONDITIONS...EVEN WITH COLD FRONTAL PASSAGES STAGGERED ABOUT EVERY
24-30 HOURS THROUGH THE WEEKEND.

TEMPERATURES NEXT WEEK SHOULD BE MUCH MORE TYPICAL OF LATE
FEBRUARY WITH HIGHS MAINLY IN THE 30S. MEDIUM RANGE MODELS ARE IN
SOMEWHAT DECENT AGREEMENT ON AMPLIFYING A LONG WAVE TROUGH OVER
EASTERN NOAM MID-WEEK...WHICH COULD COOL TEMPS DOWN A BIT BELOW
AVERAGE FOR MID-LATE WEEK. OPERATIONAL GFS/ECMWF DIFFER ON THE
MAGNITUDE OF THE COLD AIR IN OUR AREA...BUT AT THIS DISTANCE
NEITHER LOOKS ANYWHERE NEAR AS COLD AS OUR PREVIOUS COLD SPELL.
PRECIPITATION CHANCES LOOK LOW THROUGH NEXT WEEK...THOUGH SOME
LIGHT SNOW SHOWERS OR FLURRIES ARE POSSIBLE WITH THE SHORTWAVE
WHICH HELPS AMPLIFY THE EASTERN TROUGH MID-WEEK.

IZZI

&&

.CLIMATE...

NEAR RECORD HIGHS ARE POSSIBLE ACROSS THE AREA ON FRIDAY. THE LAST
TIME A 60 DEGREE TEMPERATURE HAS BEEN REPORTED DURING FEBRUARY AT
OHARE WAS BACK ON FEBRUARY 10TH 2009.

THE RECORD HIGH TEMPERATURES FOR CHICAGO OHARE FOR FRIDAY
FEBRUARY 19TH IS 65 DEGREES...WHICH WAS SET IN 1930.

THE RECORD HIGH TEMPERATURES FOR ROCKFORD FOR FRIDAY FEBRUARY
19TH IS 63 DEGREES...WHICH WAS SET IN 1930.

KJB

&&

.FIRE WEATHER...

355 AM CST

VERY STRONG WINDS WILL RESULT IN A HEIGHTENED FIRE DANGER THIS
AFTERNOON. RED FLAG WARNING CRITERIA IS NOT EXPECTED TO BE
MET...HOWEVER INTENSE WINDS WILL MAKE IT DIFFICULT TO CONTROL ANY
FIRES (WILD OR OTHERWISE) WHICH DO OCCUR. RH VALUES THIS AFTERNOON
ARE ONLY OFFICIALLY FORECAST TO DROP TO AROUND 35 PERCENT SOUTH OF
I-80...AND ABOUT 45 PERCENT NORTH...BUT IT IS POSSIBLE THAT BETTER
MIXING COULD ALLOW DEWPOINTS TO FALL LOWER THAN FORECAST. THE
10-HOUR FUEL STICK MOISTURE VALUES ARENT PARTICULARLY LOW
EITHER AND FAIRLY HIGH NEAR THE WI BORDER...HOWEVER QUICKER DRYING
FUELS COULD BE SUSCEPTIBLE TO FIRES.

IZZI

&&

.AVIATION...
FOR THE 12Z TAFS...

WINDS REMAIN THE PRIMARY CONCERN FOR TODAY. STRONG PRESSURE FALLS
AHEAD OF AN APPROACHING DEEPENING LOW AND A STRONG PRESSURE
GRADIENT BETWEEN THE APPROACHING LOW AND A LARGE AREA OF HIGH
PRESSURE OVER THE ERN CONUS HAVE COMBINED TO DRIVE SLY WINDS WITH
GUSTS TO 30KT ALREADY THIS MORNING. MAIN CHANGE TO THE GOING
FORECAST IS TO INCREASE WIND SPEEDS AND GUSTS WITH MAX GUSTS THIS
AFTERNOON TO 45KT. FEEL THAT SKY COVER WILL BE LOWER THAN
PREVIOUSLY ANTICIPATED WITH ONLY A SCT050...WHICH WOULD LEAD TO
MIXING DOWN OF STRONGER WINDS EARLIER..AND ULTIMATELY DEEPER
MIXING THIS AFTERNOON TAPPING THE STRONGER WINDS ALOFT. MUCH OF
THE LATEST MODEL GUIDANCE IS INDICATING 50-55KT WINDS AT THE TOP
OF THE MIXED LAYER THIS AFTERNOON...SO THERE IS THE POTENTIAL FOR
OCCASIONAL HIGHER GUSTS AS WELL.

AS WINDS VEER TO WSWLY THIS EVENING...FOLLOWING THE PASSAGE OF A
COLD FRONT...EXPECT THAT GUSTINESS SHOULD CONTINUE THROUGH THE
EVENING AND INTO THE OVERNIGHT HOURS AS STRONG PRESSURE RISES ARE
GENERATED BETWEEN THE EXITING LOW AND HIGH PRESSURE BUILDING OVER
THE NRN PLAINS AND UPPER MISSISSIPPI VALLEY. BY LATE
TONIGHT...GUSTINESS SHOULD FINALLY DIMINISH AS THE SFC HIGH BUILDS
ACROSS THE REGION AND THE LOWER LEVELS CAN DECOUPLE WITH THE
DEVELOPMENT OF A STRONG NOCTURNAL INVERSION. AT THIS POINT...LLWS
WILL BECOME A CONCERN ONCE AGAIN AS WINDS ABOVE THE INVERSION
SHOULD STILL BE ARND 50-55KT WHILE SFC WINDS DIMINISH TO 10-15KT.

KREIN

&&

.MARINE...
300 AM CST

WITH STRONG HIGH PRESSURE OVER THE EAST COAST AND DEEPENING LOW
PRESSURE TRACKING ACROSS THE NRN PLAINS...SOUTH GALES HAVE RAMPED
UP OVER ALL OF LAKE MICHIGAN. THE LOW SHOULD TRACK ACROSS THE
UPPER GREAT LAKES BY EARLY EVENING. WINDS WILL VEER TO THE WEST
AND REMAIN GALES TO ARND 40KT IN STRONG COLD ADVECTION AND STRONG
PRESSURE RISES BEHIND THE EXITING LOW. WINDS SHOULD BEGIN TO
SUBSIDE LATE FRIDAY NIGHT INTO SATURDAY MORNING AS THE PRESSURE
GRADIENT OVER THE LAKE WEAKENS. HIGH PRESSURE IS EXPECTED TO BUILD
OUT OF CANADA AND SPREAD ACROSS THE WESTERN GREAT LAKES REGION
SUNDAY...LEADING TO A WIND SHIFT TO NORTHERLY...BUT WITH CONTINUES
DIMINISHING WIND SPEEDS. THE CENTER OF THE HIGH IS EXPECTED TO
SLIDE ACROSS THE LAKE SUNDAY NIGHT AND MONDAY MORNING...BRINGING A
PERIOD OF GENERALLY LIGHT AND VARIABLE WINDS BEFORE SETTING UP TO
SELY AGAIN AS THE HIGH MOVES OFF TO THE EAST AND NEW LOW PRESSURE
DEVELOPS OVER THE NRN PLAINS EARLY NEXT WEEK.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022 UNTIL 11
     AM FRIDAY.

     HIGH WIND WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022
     UNTIL 6 PM FRIDAY.

     WIND ADVISORY...ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 6 PM FRIDAY.

IN...HIGH WIND WARNING...INZ001-INZ002 UNTIL 6 PM FRIDAY.

     WIND ADVISORY...INZ001-INZ002 UNTIL 11 AM FRIDAY.

     WIND ADVISORY...INZ010-INZ011-INZ019 UNTIL 6 PM FRIDAY.

LM...GALE WARNING...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...6 PM
     FRIDAY TO 4 AM SATURDAY.

     STORM WARNING...NEARSHORE WATERS UNTIL
     6 PM FRIDAY.

     GALE WARNING...LMZ777-LMZ779 UNTIL 4 AM SATURDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 19, 4:21 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 AM CST FRI FEB 19 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
421 AM CST FRI FEB 19 2016 /521 AM EST FRI FEB 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST TO WEST WINDS WILL GUST OVER 50 MPH AT TIMES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-201030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
421 AM CST FRI FEB 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-201030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
421 AM CST FRI FEB 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

IZZI

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Winnebago

When
February 19, 11:16 AM CST
Where
Winnebago forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

High Wind, Lake

When
February 19, 11:19 AM CST to 3:40 PM CST
Where
Lake forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

High Wind, La Salle

When
February 19, 12:00 PM CST to 4:00 PM CST
Where
La Salle forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Southwest winds gusted between 52 and 59 knots (60-68 mph) for around 4 hours. A small high profile truck was blown off Illinois Highway 23, 2 miles north of Ottawa, around 1200 pm CST. Also, there was a overturned tractor trailer on I-39 southbound just south of the I-80 and I-39 interchange, which is 2 miles northeast of LaSalle, IL. This occurred around 400 pm CST.

High Wind, Cook

When
February 19, 12:17 PM CST to 3:37 PM CST
Where
Cook forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
ASOS

Southwest winds gusted around 52 knots (60 mph) for around 3 and a half hours. In Elk Grove Village, a canopy was blown off a gas station on Higgins Rd between Elmhurst Rd and Touhy Ave. Also, a roof was blown off an industrial building at 2300 Higgins Rd. The time of the event was approximated around 1230 pm CST.

At approximately 100 pm CST, two walls of a building being fabricated collapsed due to the wind, crushing one car. The location was 1800 Walnut, near the Untied Center, which is 2 miles WNW of Chicago.

A large steel beam billboard toppled 3 miles northwest of Chicago at approximately 200 pm CST.

A Chicago city worker was seriously injured when a tree fell and hit his vehicle at Archer and Western Ave in the Brighton Park neighborhood in Chicago at approximately 230 pm CST.

Fa ade along roof of store on West Fullerton Avenue, which is 4 miles northwest of Chicago, was damaged around 300 pm CST. Wind also damaged a heating and air conditioning unit in Thornton, IL at 300 pm CST.

Large softwood tree snapped and fell on a car and Montana and Lincoln, approximately 3 miles north northwest in Chicago. Time was approximately 320 pm CST.

Large tree uprooted near 83rd St. exit off of I-94 at approximately 330 pm CST.

High Wind, Du Page

When
February 19, 12:17 PM CST to 3:30 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Tree uprooted at Fox Valley Center Drive, off of E New York St and Route 59 at approximately 1217 pm. Section of roof partially torn away on a building at College of DuPage at approximately 215 pm CST. Power pole snapped in half on Meyer Rd near Foster in Bensenville at approximately 330 pm CST.

High Wind, Lee

When
February 19, 12:35 PM CST to 1:10 PM CST
Where
Lee forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

High Wind, Grundy

When
February 19, 12:55 PM CST
Where
Grundy forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

A portion of a roof blew off a building at 534 Beford Rd in Morris, IL.

High Wind, Will

When
February 19, 1:31 PM CST to 4:28 PM CST
Where
Will forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter

At the NWS Office in Romeoville, 58 mph winds were recorded at 202 pm CST.

High Wind, Kane

When
February 19, 2:51 PM CST
Where
Kane forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

High Wind, Kendall

When
February 19, 3:30 PM CST
Where
Kendall forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Roof damage to Cross Lutheran Church.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620520, 620523, 620556, 620530, 620984, 620558, 620995, 620537, 620557, 621027.